How antidepressants are tested on the NCLEX-RN
Items fall under Pharmacological Therapies and Psychosocial Integrity.
Classes and nursing points
Know the main classes and the signature risk of each.
| Class (examples) | Common effects | Nursing point |
|---|---|---|
| SSRIs (sertraline, fluoxetine, escitalopram) | Nausea, insomnia or drowsiness, sexual dysfunction | First-line; watch for serotonin syndrome and hyponatremia in older adults |
| SNRIs (venlafaxine, duloxetine) | Like SSRIs plus raised BP | Monitor BP; taper slowly |
| Bupropion | Insomnia, agitation | Lowers seizure threshold; avoid in eating disorders and seizure disorders |
| TCAs (amitriptyline) | Anticholinergic effects, orthostasis, sedation | Overdose is cardiotoxic; limit supply in clients at risk of suicide |
| MAOIs (phenelzine) | Orthostatic hypotension | Tyramine restriction; many drug interactions |
The pharmacist and drug reference confirm interactions.
Serotonin syndrome
Usually follows a new serotonergic drug, a dose increase, or a combination.
MAOI diet and hypertensive crisis
Tyramine in certain foods can trigger a dangerous rise in BP when MAO is inhibited.
NGN-style case and teaching
Safety assessment is the priority.
A client started on sertraline 2 weeks ago for major depression is suddenly cheerful, more energetic, and gave away a favorite guitar. What should the nurse do first?
- Recognize cues: sudden improvement in mood or energy early in treatment plus giving away possessions.
- Analyze: these can be warning signs of a suicide plan.
- Act: ask directly about suicidal thoughts, plan, and means.
- Ensure safety per protocol and notify the provider.
Answer. Assess suicide risk directly by asking about thoughts, plan, and means, and keep the client safe per protocol.
- Keep taking the medication; improvement takes weeks.
- Do not stop suddenly; talk to the provider about tapering.
- Avoid alcohol and check with the pharmacist before taking other drugs or supplements, including St. John's wort.
- Report worsening mood, thoughts of self-harm, agitation, or fever with confusion.